Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 9, 1998, 3:45 AM EDT for Mason County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 1998, 3:45 AM EDT (07:45 UTC)
- Expired
- Aug 9, 1998, 10:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 090748 FFWGRR MIC105-091400- URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EDT SUN AUG 9 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE * FLOOD WARNING FOR... NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 1000 AM EDT * AT 330 AM SUNDAY MORNING...FLOODING CONTINUES ALONG THE BIG SABLE RIVER IN NORTHERN MASON COUNTY. ALTHOUGH NO ADDITIONAL REPORTS HAVE BEEN RECEIVED...THE RIVER SHOULD BE AT ITS PEAK OR SLOWLY RECEEDING. THE RIVER SHOULD BE BACK IN ITS BANKS FOR MOST AREAS BY 10 AM. *A FEW SCATTERED THUNDERSTORMS TODAY THROUGH MONDAY ARE NOT EXPECTED TO CAUSE ANY ADDITIONAL RISES IN THE RIVER. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DGH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:35 PM EDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 8, 9:35 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 935 PM EDT SAT AUG 8 1998 IR LOOP SHOWS STEADY STREAM OF MID/HI CLOUDS ADVECTING IN FROM THE SOUTH. KGRR-88D SHOWS MOST OF THE PCPN HAS MOVED OUT OF THE FA. THE NEXT AREA OF PCPN TO LOOK FOR IS MOVING INTO CENTRAL IN ATTM. BUT CLOUD TOP WARMING WAS NOTED THERE TOO. 00Z RAOBS INDICATE PLENTY OF JUICE IN THE ATM WITH PCPN H2O AMOUNTS IN THE 1.6"-1.8" RANGE. ADDITIONALLY, CAPES ARE AROUND 1500 J/KG WITH LI'S IN THE -5 RANGE. NOT MUCH TO TRIGGER MORE CONVECTION THOUGH, EXCEPT PERHAPS THE UPPER JET. THE FA WILL REMAIN IN THE RRQ OF THE H25 JET OVERNIGHT. THUS, WE WILL KEEP A 30 POP IN THE FCST, BUT DROP THE MENTION OF HEAVY RAINFALZL. GOING TEMP FCST LOOKS GOOD IN LIGHT OF CURRENT DWPTS IN THE UPPER 60S TO AROUND 70.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:08 AM EDT | Flash Flood Warning | GRR | Mason | 6 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.